Ohio, 2013Flood and Heavy Rain in Ohio, January 12 to 13, 2013
January 12 to 13, 2013 · NWS ILN · 2 events in 1 county or zone
Persistent rainfall occurred ahead of a warm front during the evening of January 12 and continued into early morning hours of January 13. Some flooding issues occurred as a result of this rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent rainfall occurred ahead of a warm front during the evening of January 12 and continued into early morning hours of January 13. Some flooding issues occurred as a result of this rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 12, 10:05 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 12, 10:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 PM EST SAT JAN 12 2013
.SYNOPSIS...
WAVES OF LOW PRESSURE WILL TRACK ALONG A SLOW MOVING COLD FRONT.
PERIODS OF SHOWERS...SOME WITH HEAVIER RAINFALL...WILL OCCUR AS
THE FRONT GRADUALLY CROSSES THE AREA THROUGH SUNDAY EVENING. HIGH
PRESSURE WILL START BUILDING IN MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
INITIAL AREA OF SHOWERS IS MOVING ACROSS THE NORTHWEST COUNTIES
THIS EVENING. ONCE THIS LIFTS OFF TO THE NORTH EXPECT A LULL WELL
INTO THE NIGHT. HOWEVER CANNOT COMPLETELY RULE OUT A FEW SHOWERS
AS A PSEUDO-WARM FRONT LIFTS ACROSS THE REGION.
HIGHER RESOLUTION MODELS SUGGEST THAT SHOWERS AND POSSIBLY SOME
THUNDERSTORMS WILL DEVELOP LATE TONIGHT IN THE WARM SECTOR AS LOW
LEVEL JET REALLY STRENGTHENS. EXPECT THIS TO OCCUR ACROSS THE
WESTERN PART OF THE FORECAST AREA AND THEN MOVE NORTHEAST TOWARDS
DAYBREAK.
QPF REMAINS UNCERTAIN DUE TO USUAL CONCERNS ABOUT CONVECTIVE
RAINFALL. BUT POTENTIAL CERTAINLY REMAINS FOR HEAVIER RAIN
PARTICULARLY IN THE NORTHWEST COUNTIES WHERE RAIN IS OCCURRING
THIS EVENING ON TOP OF ALREADY SATURATED SOIL. SO FLOOD WATCH
CONTINUES.
DO NOT EXPECT TO SEE MUCH VARIATION IN TEMPERATURE THROUGH THE
NIGHT ALTHOUGH THERE MAY BE SOME TEMPORARY COOLING IN ANY HEAVIER
RAINFALL. EXCEPTION WOULD BE IN THE FAR NORTHWEST WHERE A COLD
FRONT WILL START TO MOVE IN.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
APPEARS THAT SHOWERS THAT DEVELOP LATE AT NIGHT WILL WEAKEN AS
THEY MOVE NORTHEAST EARLY IN THE MORNING AND LOW LEVEL JET
DIMINISHES. NOT CLEAR THAT THERE WILL BE MUCH ORGANIZED ACTIVITY
BEYOND THIS THROUGH MUCH OF THE MORNING. SEVERAL MODELS SUGGEST
THAT THERE WILL BE SOMETHING OF A LULL BEFORE NEXT WAVE OF
WIDESPREAD PRECIPITATION SPREADS ACROSS THE REGION IN THE
AFTERNOON. THIS WILL OCCUR EITHER SIDE OF A COLD FRONT THAT WILL
SLOWLY TRACK EAST ACROSS THE REGION THROUGH THE DAY INTO THE EARLY
EVENING. COULD BE SOME HEAVIER RAIN DURING THE AFTERNOON SOUTHEAST
OF CURRENT FLOOD WATCH. WILL NEED TO EVALUATE THIS FURTHER AS
MORE 00Z DATA COMES IN TO SEE IF ANY ADJUSTMENTS MIGHT BE NEEDED
TO AREAL EXTENT AND TIMING. DRIER AIR WILL PUSH IN FROM THE
NORTHWEST SUNDAY NIGHT.
THERE WILL BE A SHARP DROP IN TEMPERATURES AS THE FRONT MOVES
THROUGH. ALTHOUGH THE BOUNDARY MAY BE SLOW ENOUGH FOR MILD
READINGS TO CONTINUE THROUGH MUCH OF THE DAY FOR AT LEAST THE
EASTERN COUNTIES.
HIGH PRESSURE WILL BUILD AND TEMPERATURES WILL TAKE A NOSEDIVE
MONDAY...EVEN IF SKIES CLEAR OUT SIGNIFICANTLY AND SOME SUN CAN BE
REALIZED.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
FORECAST PERIOD BEGINS WITH HIGH PRESSURE TRYING TO BUILD IN FROM
THE NW IN THE AWAKE OF THE DEPARTING STORM SYSTEM. BY
WEDNESDAY...A H5 S/W IN THE NRN STREAM SWINGS ACROSS THE LAKES.
RIGHT NOW MODELS KEEP PCPN OF THE FA...WITH ONLY AN INCREASE IN
CLOUDS.
SUBTLE ERN U.S. LONGWAVE TROF SETS UP DURING THE SECOND HALF OF
THE WEEK. THIS ALLOWS WEAK DISTURBANCES TO KEEP SWINGING ACROSS
THE GREAT LAKES. EACH MODEL TREATS THE STRENGTH OF THESE
DISTURBANCES DIFFERENTLY...BUT OVERALL THEY KEEP THE PCPN N OF
THE FA. SO THE TREND IS FOR A QUITE EXTENDED PERIOD.
AS FOR TEMPERATURES...COLD ADVECTION ON TUESDAY WILL KEEP HIGHS
IN THE 30S. BUILDING HIGH SFC HIGH PRESSURE ALLOW A WEAK WARMING
TREND FOR THE LATER HALF OF THE WEEK WITH HIGHS IN THE UPPER 30S
TO LOWER 40S. THE WARMING TREND WILL CONTINUE INTO THE WEEKEND
WITH HIGHS IN THE 40S FOR SATURDAY.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
WINDS WILL SHIFT FROM SOUTHEAST TO SOUTH OVER THE NEXT SEVERAL
HOURS. MAY SEE SOME GUSTS IN THE SOUTHERLY WINDS OVERNIGHT. LOWER
CEILINGS ARE EXPECTED TO SCATTER OUT A FEW HOURS AFTER THE WIND
SHIFT. SHOWERS WILL LIKELY REDEVELOP LATE TONIGHT PARTICULARLY
FROM KCVG TO KDAY AND THIS WILL BRING A RETURN OF MVFR CONDITIONS
WHICH SHOULD SPREAD OVER THE REST OF THE AREA TOWARDS 12Z. APPEARS
THAT SHOWERS MAY BECOME SCATTERED IN THE MORNING AND THEN BECOME
MORE WIDESPREAD LATE IN THE TAF PERIOD. THIS WILL ALSO COINCIDE
WITH A COLD FRONT SLOWLY CROSSING THE REGION. IN ADDITION TO A
WIND SHIFT...EXPECT CONDITIONS TO LOWER TO IFR AND POSSIBLY LIFR
AFTER THE FRONT MOVES THROUGH.
OUTLOOK...IFR/LIFR CEILINGS AND MVFR/IFR VISIBILITIES AT THE
BEGINNING OF THE PERIOD WILL IMPROVE THROUGH SUNDAY NIGHT WITH
CONDITIONS BECOMING VFR BY MONDAY MORNING.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR OHZ026-034-035-
042>044-051-060.
KY...NONE.
IN...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR INZ050-058-059-066-
073.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...SITES
AVIATION...Hazardous weather outlook, Jan 12, 11:34 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1134 AM EST SAT JAN 12 2013
INZ050-058-059-066-073-OHZ026-034-035-042>044-051-060-131645-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-MIAMI-PREBLE-
1134 AM EST SAT JAN 12 2013
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ074-075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-077>082-
088-131645-
DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1134 AM EST SAT JAN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS WILL BECOME MORE WIDESPREAD ACROSS THE AREA TONIGHT. A FEW
THUNDERSTORMS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS WILL CONTINUE THROUGH THE DAY ON SUNDAY AS A SLOW MOVING
COLD FRONT PUSHES THROUGH THE AREA. RAINFALL AMOUNTS OF AROUND AN
INCH CAN BE EXPECTED THROUGH SUNDAY WITH LOCALLY HIGHER AMOUNTS OF
AROUND AN INCH AND A HALF POSSIBLE. WITH MOIST SOILS...MUCH OF THE
RAIN WILL RUNOFF...WHICH MAY LEAD TO SOME FLOODING ALONG AREA
CREEKS... STREAMS AND RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Rain, Mercer
- When
- January 12, 11:30 PM EST to January 13, 12:30 AM EST
- Where
- Mercer County, Carthagena
- Reported by
- Broadcast Media
- Coordinates
- 40.430, -84.550
Minor flooding was reported in low lying yards in the Carthagena area due to heavy rainfall.
Flood, Mercer
- When
- January 13, 1:31 AM EST to 2:31 AM EST
- Where
- Mercer County, 2.24 mi ESE of Chattanooga to 1.05 mi N of Chattanooga
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.617, -84.731
High water was reported throughout the northwest portion of Mercer county due to heavy rainfall.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Cold in Missouri, January 12 to 13, 20134 deaths · 3 events
- Frost and Freeze and Cold in Arizona, January 12 to 16, 20131 death · $190,000 · 7 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$163 million · 8 events
- Tornado and Flash Flooding in Kentucky, January 12 to 13, 2013$208,000 · EF2 · 11 events
- Frost and Freeze in California, January 12 to 14, 2013$6.5 million · 3 events
- Frost and Freeze in Nevada, January 12 to 16, 2013$5.1 million · 2 events
- Flash Flooding and Hail in Arkansas, January 12 to 13, 2013$583,000 · 0.88 in hail · 17 events
- Tornadoes and Damaging Winds in Louisiana, January 12 to 13, 20132 injured · $120,000 · EF1 · 5 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$550,000 · 2 events
- Frost and Freeze in California, January 12 to 16, 2013$500,000 · 1 event
- Flash Flood in Mississippi, January 12, 2013$120,000 · 1 event
- Flash Flooding and Flooding in Illinois, January 12 to 16, 2013$60,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429743, 429742.